Resources for Family Caregivers of Older Adults
Beware of Certain Foods for Seniors — Potential Dangerous Drug Interactions!

Beware of Certain Foods for Seniors — Potential Dangerous Drug Interactions!

  • Print Friendly and PDF

Controlling chronic health conditions requires that many seniors, and often their family caregivers as well, take numerous medications.

Add to these physician prescribed medications, they take the innumerable over-the-counter aids and supplements to prevent or cure this or that — and that number grows rapidly.

While essential, these medications can bring dangers as well.

Taking medications safely now becomes a primary concern for all of us. Taking the medications on time, following directions, storing them safely, and maintaining the proper dosages, not to mention remembering to refill them before they run out, is a tough job.

Once we get all those details straightened out a new warning rears its head — the food our senior loved ones eat and how it interacts with the drugs they’re taking!

Foods That Can Cause Harm with Medications

There are some medications that are either prescribed or over-the-counter that can interact with some of the foods we choose to eat. When we eat certain foods combined with these medications it can lead to the failure of a medication to work properly. It can make the pills become too powerful or cause them to be ineffective to treat the condition for which they were prescribed, often leading to an adverse reaction. It can also create new side effects.

  • Grapefruit juice interacts with many different drugs, including statins taken for cholesterol lowering, antihistamines, thyroid medications, some antibiotics, blood pressure medications, some cancer drugs, cough suppressants and those that can block stomach acid. In fact there are 85 drugs currently on the market that react with grapefruit. Often a compound in grapefruit blocks your senior’s body from breaking down a medicine causing a toxic effect. Research indicates that it doesn’t seem to matter the amount of the grapefruit juice or the time it was taken before the drug to cause an impact. Don’t stop taking the medications rather stop grapefruit until your doctor and pharmacist can investigate replacement drugs or whether what you take specifically is of concern.
  • Black licorice can interact with some blood pressure medications and blood thinners. If your senior is taking Lanoxin (Digoxin) or Coumadin should avoid black licorice. If your senior is taking Prednisone or diuretics such as Lasix that can lower potassium levels they might want to discuss licorice with their doctor or pharmacist before indulging. Estrogen can also be affected by black licorice by changing hormone levels. Some medications that are broken down in the liver can be affected by licorice so ask your pharmacist or doctor if you are taking one of these if you enjoy eating licorice.
  • Tyramine found in some fermented foods such as aged meats and cheese, hot dogs, sauerkraut, beer and chocolate can interfere with the action of anti-depressants containing MAOI for depression or Parkinson’s disease. MAOI medications interfere with certain over-the-counter medications so ask your pharmacist or doctor which things should be avoided if you take these drugs.
  • Be careful mixing drugs with alcohol as your senior and you can get tired and your reaction time reduced which can lead to accidents. Alcohol can also worsen any already present side effects.
  • Salt substitutes can raise your potassium which can be harmful. An irregular heartbeat and rapid heart palpitations can occur if your potassium gets too high. Those seniors taking an ACE inhibitor for blood pressure may already have elevated potassium levels and should ask the doctor if a salt substitute is okay to sprinkle. Many cardiologist advise against salt substitutes containing potassium in preference to seasoning blends without potassium or sodium.
  • Over-the-counter and supplemental pills such as Senna, St. John’s Wort, ginseng, ginkgo biloba, Coenzyme Q-10 and Vitamin E can interfere with some of your prescription medications.

Tips for the Pharmacy Trip

When you pick up prescriptions from your pharmacy, ask any questions about the specific interactions your senior’s drugs may have especially if there are over-the-counter medications and supplements that can interfere with the effectiveness of your drugs. You may want to ask your senior’s pharmacist if they could do a drug review on the list of prescriptions to be sure you are aware of all potential reactions including food-drug and drug-drug interactions.

Read the label on all over-the-counter medications before buying and especially taking. They contain warnings, directions and possible drug interactions right on the label for added safety. Read them from time to time to be sure any new warnings have not been identified since the last time you read it thoroughly.

Taking medications as prescribed can make the difference between health and wellness and feeling poorly. By taking a little more time to check for potential interactions that can be easily corrected, we can help our seniors feel even better!

We'd love to hear your thoughts!





Get Weekly Email Updates


 
 
Proud to be included as #3!